Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 121, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2016, 7:04 PM CDT for Briscoe County, Hall County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 7:04 PM CDT (00:04 UTC)
- Expired
- May 23, 2016, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Hall County, TX
The radar
The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3551 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151
WUUS54 KLUB 240004
SVRLUB
TXC045-191-240030-
/O.NEW.KLUB.SV.W.0121.160524T0004Z-160524T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHWESTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 730 PM CDT
* AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR QUITAQUE...OR
NEAR CAPROCK CANYON STATE PARK...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TURKEY...CAPROCK CANYON STATE PARK...QUITAQUE AND VALLEY SCHOOLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3440 10079 3431 10098 3431 10114 3438 10125
3464 10109
TIME...MOT...LOC 0003Z 222DEG 18KT 3438 10111
HAIL...1.00IN
WIND...60MPH
$$
SC2 follow-up statements
461
WWUS54 KLUB 240011
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT MON MAY 23 2016
TXC045-191-240030-
/O.CON.KLUB.SV.W.0121.000000T0000Z-160524T0030Z/
BRISCOE TX-HALL TX-
711 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BRISCOE AND SOUTHWESTERN HALL COUNTIES...
AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAPROCK CANYON
STATE PARK...MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
TURKEY...CAPROCK CANYON STATE PARK...AND VALLEY SCHOOLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3440 10079 3431 10098 3431 10114 3438 10125
3464 10109
TIME...MOT...LOC 0011Z 222DEG 18KT 3441 10108
HAIL...1.75IN
WIND...70MPH
$$
SC322
WWUS54 KLUB 240021
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
721 PM CDT MON MAY 23 2016
TXC045-191-240030-
/O.CON.KLUB.SV.W.0121.000000T0000Z-160524T0030Z/
BRISCOE TX-HALL TX-
721 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BRISCOE AND SOUTHWESTERN HALL COUNTIES...
AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALLEY SCHOOLS...
OR NEAR CAPROCK CANYON STATE PARK...MOVING EAST AT 20 MPH.
HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
TURKEY...CAPROCK CANYON STATE PARK AND VALLEY SCHOOLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.
LAT...LON 3433 10093 3438 10107 3444 10116 3462 10107
3440 10079
TIME...MOT...LOC 0020Z 249DEG 19KT 3442 10100
HAIL...2.00IN
WIND...70MPH
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:26 PM CDT, 38 minutes earlier.
Area forecast discussion, May 23, 6:26 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 626 PM CDT MON MAY 23 2016 .AVIATION... Thunderstorms have been struggling gaining much traction east of KLBB and KPVW and west of KCDS. A dryline runs from KLBB to KPVW and should retreat enough in the evening for low level southeast flow to remain at both sites. The thunder cluster west of KCDS does not appear imminent to approach so we are leaving mention out of this taf forecast. Upper level forcing may yet improve later in the evening but short range solutions are not indicating any significant thunder development. Later tonight the low level south to southeast flow should moisten enough for an MVFR cloud layer most likely spreading into all sites, and perhaps even an LIFR cloud layer reaching KCDS towards daybreak Tuesday. Low clouds should typically break up mid to late morning. RMcQueen && .PREV DISCUSSION... /issued 259 PM CDT MON MAY 23 2016/ SHORT TERM... As in the previous discussion, the atmosphere this afternoon has become extremely energized over the eastern half of our area for a risk of very large hail and with enough shear to support at least an isolated tornado threat. The dryline remains just east of yesterdays location, but not much. Already seeing bubbling convection over northern Briscoe and Hall counties, within the convergence zone left over from last evening. And a more expansive cumulus field lies across southeast parts of our area. Anyway, a tornado watch has been issued through 10 pm this evening. We expect a cluster or two, probably tied closely to the existing low level convergence boundaries, to move through eastern counties this afternoon into the early evening. Flooding remains a possible concern but short range solutions continue to bank on better storm movement today, so still withholding a flash flood watch at this time. Activity should progress east by late evening with activity most likely dwindling later tonight but some solutions support development later tonight as the dryline retreats west so we will maintain a low chance of thunder later tonight as well. Otherwise, we expect low clouds to expand back west to Lubbock as least, as well as over the Rolling Plains. Tuesday is appearing as yet another day with potential severe storms. Southwest flow aloft will remain perhaps slightly more backed as low pressure moves from central California into the southwest. Lower atmosphere will remain very moist and energetic. A dryline once more will mix somewhere over the eastern south plains during the afternoon with chance severe supported along and to the east. RMcQueen LONG TERM... An active dryline pattern will continue for the area for the rest of this week. Although, less active for the South Plains and more likely active for the Rolling Plains. Things may become more active area wide over the weekend into next week. We will continue to stay in some form of southwesterly flow aloft through the week. This will come from a slow moving trough across the southwestern US this week. Much of the area will see dry westerly winds west of the dryline with the dryline mixing well to the east. The upper level trough axis will finally cross the region on Thursday along with stronger jet level winds. The dryline may not push east of the Rolling Plains on Thursday allowing for strong instability to develop over the eastern Rolling Plains. The pattern looks to turn more active for a wider area beginning late this weekend. Westerly flow aloft will back to the southwest again in advance of additional troughs carving out in the southwestern US drawing the dryline well back into eastern New Mexico. Another extended period of thunderstorm activity would occur through mid week with models showing a deep trough digging into southern California. && .LUB Watches/Warnings/Advisories... None. && 99/99/05
Hazardous weather outlook, May 23, 11:37 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1137 AM CDT MON MAY 23 2016 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1137 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER... HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR MORE OF RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
In the hours before
Local storm report, May 23, 5:39 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL PETERSBURG 33.87N 101.60W
05/23/2016 E1.75 INCH HALE TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1600183
JGDLocal storm report, May 23, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL SILVERTON 34.47N 101.30W
05/23/2016 E1.00 INCH BRISCOE TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1600184
JGDLocal storm report, May 23, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL SILVERTON 34.47N 101.30W
05/23/2016 E1.75 INCH BRISCOE TX FIRE DEPT
&&
EVENT NUMBER LUB1600185
JGDLocal storm report, May 23, 6:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL SILVERTON 34.47N 101.30W
05/23/2016 E1.00 INCH BRISCOE TX STORM CHASER
ACCUMULATIONS OF .75-1 INCH HAILSTONES
&&
EVENT NUMBER LUB1600186
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:22 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 38 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 45 min |
| May 23, 7:35 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 25 min |
| May 23, 7:42 PM CDT | Areal Flood Advisory | LUB | Hall | 93 min |
| May 23, 8:00 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent, Lynn | 30 min |
| May 23, 8:03 PM CDT | Flash Flood Watch | LUB | Childress, Hall | 4 hr |
| May 23, 8:15 PM CDT | Flash Flood Warning | LUB | Hall | 2 hr |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 45 min |
| May 23, 8:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 48 min |
| May 23, 8:28 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent | 9 min |
| May 23, 8:58 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 32 min |
| May 23, 9:00 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Motley | 45 min |
| May 23, 9:23 PM CDT | Tornado Warning | LUB | Hall, Motley | 22 min |
| May 23, 9:26 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 49 min |
| May 23, 9:44 PM CDT | Tornado Warning | LUB | Hall, Motley | 31 min |
| May 23, 9:56 PM CDT | Flash Flood Warning | LUB | Hall, Motley | 109 min |
| May 23, 10:03 PM CDT | Tornado Warning | LUB | Hall | 16 min |
| May 23, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 47 min |
| May 23, 11:08 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 20 min |
| May 24, 12:30 AM CDT | Special Weather Statement | LUB | Childress | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.